Panadol – The GlaxoSmithKline brand name for 500g of Paracetamol . This 500g of Paracetamol is common among all of the panadol range and acts as an analgesic (pain relief) and anti-pyretic (decreases temperature). It contains no anti-inflammatory substances. The usual adult dose is 1000mg, which equates to 2 tablets per every 4 hours. The active ingredient paracetamol is absorbed within the gastrointestinal tract with the highest concentration of paracetamol usually occurring 30-60 minutes after administration. Because a reasonable amount of paracetamol remains in the system for 24 hours there is a maximum daily dosage of 4000mg (4 x 2 tablet doses).
Panadeine – Contains the same 500mg of Paracetamol that is in panadol but with an additional 8mg of codeine phosphate. Codeine is from the opiate/narcotic family, with the strength of approximately 17% of morphine. In fact, a small amount of codeine actually converts into morphine when metabolised within the body. The codeine acts centrally, blocking not only the sensation of pain but also the emotional response to pain within the central nervous system. It does have a mild sedative effect with some people experiencing dizziness and drowsiness and prolonged high doses of codeine can result in addictive behaviours.
Panadeine Extra – Basically is the stronger version of Panadeine. It still has the same 500mg of paracetamol but also has 15mg of codeine added to each tablet. It is an S3 medication which means that although it can be purchased without a prescription it will only be found behind the counter and the pharmacy assistant needs to get clearance from the pharmacist before selling it to you.
Codeine side-note: Opiates such as codeine and morphine have long been known for not only their pain relieving effects but also their smooth muscle relaxation effects. Historically they were often used to treat diarrhoea as they slow the peristaltic movement of faeces through the intestine, increasing the water re-absorption time and thereby resulting in firmer stools. However this also means that in a person with normal bowel motions, the taking of a pain reliever such as Panadeine or Panadeine Extra can result in constipation.
Panadol Extra – Contains 500mg of Paracetamol per caplet with an added 65mg of Caffeine. The Caffeine is absorbed easily in the body after oral administration. It has been shown to reach its highest concentration levels within 1 hour. The standard dose of two caplets results in a total consumption of 1000mg of Paracetamol and 130mg of caffeine, which has been suggested to be equivalent to approximately 2 cups of instant coffee.
Every 1 Panadol Extra caplet provides the equivalent caffeine of 1 cup of coffee. The usual dose of two tablets is therefore equivalent to approximately 2 cups of coffee.
Caffeine has long been known to be a pain reliever. The question is whether it provides additional benefit to paracetamol alone. Some of the concerns with caffeine is that even in small doses of 50mg caffeine can cause tachycardia (increased pulse rate) and anxiety in some people. Pregnant women are also advised not to consume more than 200mg of caffeine per day.
Unlike Panadeine Extra, Panadol Extra is an S2 medication. This means that whilst it is sold in a pharmacy it does not require input from a pharmacist and can be found of a standard shelf not behind the counter. A person can pick it up and take it to the cashier at the register without anyone questioning or advising what is in it.
Panadol Osteo – Contains 665mg of Paracetamol and is a unique bi-layer tablet incorporating an immediate release and a sustained release dose of paracetamol. The paracetamol in Panadol Osteo is released in 2 stages, with 31% being released immediately, for rapid onset of action, and 69% of the paracetamol being released slowly over the day or night, to provide prolonged pain relief.